Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Jackson, KY

May 29, 20195 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 29, 2019, 12:40 PM EDT for 5 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 12:40 PM EDT (16:40 UTC)
Expired
May 29, 2019, 1:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Elliott County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KJKL 291640
SVRJKL
KYC011-063-165-175-205-291715-
/O.NEW.KJKL.SV.W.0013.190529T1640Z-190529T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1240 PM EDT Wed May 29 2019

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bath County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...
  Northeastern Menifee County in east central Kentucky...
  South central Rowan County in east central Kentucky...
  Southwestern Elliott County in east central Kentucky...

* Until 115 PM EDT.

* At 1240 PM EDT, a severe thunderstorm was located over Ratlitt, or
  near Frenchburg, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Liberty, Frenchburg, Zag, Blairs Mills, Lick Branch, Bangor,
  Dehart, Ratlitt, Scranton, Wrigley, Korea and Yocum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 8364 3805 8365 3809 8320 3792 8322
      3794 8347
TIME...MOT...LOC 1640Z 257DEG 29KT 3803 8357 

HAIL...1.00IN
WIND...60MPH
 
$$

JG
2 follow-up statements
515 
WWUS53 KJKL 291656
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1256 PM EDT Wed May 29 2019

KYC011-291705-
/O.CAN.KJKL.SV.W.0013.000000T0000Z-190529T1715Z/
Bath KY-
1256 PM EDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3809 8320 3792 8322 3795 8355 3805 8353
      3805 8350 3806 8348
TIME...MOT...LOC 1655Z 272DEG 34KT 3800 8339 

$$

KYC063-165-175-205-291715-
/O.CON.KJKL.SV.W.0013.000000T0000Z-190529T1715Z/
Morgan KY-Menifee KY-Rowan KY-Elliott KY-
1256 PM EDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHWESTERN MORGAN...NORTHEASTERN MENIFEE...SOUTH CENTRAL ROWAN
AND SOUTHWESTERN ELLIOTT COUNTIES...

At 1255 PM EDT, a severe thunderstorm was located over Zag, or 9
miles northwest of West Liberty, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Liberty, Zag, Licking River, Pomp, Kellacey, Lick Branch,
Paragon, Dan, Bangor, Dehart, Leisure and Blaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 8320 3792 8322 3795 8355 3805 8353
      3805 8350 3806 8348
TIME...MOT...LOC 1655Z 272DEG 34KT 3800 8339 

HAIL...1.00IN
WIND...60MPH
 
$$

SBH
541 
WWUS53 KJKL 291712
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
112 PM EDT Wed May 29 2019

KYC063-165-175-205-291722-
/O.EXP.KJKL.SV.W.0013.000000T0000Z-190529T1715Z/
Morgan KY-Menifee KY-Rowan KY-Elliott KY-
112 PM EDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN...
NORTHEASTERN MENIFEE...SOUTH CENTRAL ROWAN AND SOUTHWESTERN ELLIOTT
COUNTIES WILL EXPIRE AT 115 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3809 8320 3792 8322 3795 8355 3805 8353
      3805 8350 3806 8348
TIME...MOT...LOC 1712Z 257DEG 29KT 3803 8323 

$$

SBH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:32 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 29, 7:32 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
732 AM EDT Wed May 29 2019

.UPDATE...
Issued at 732 AM EDT WED MAY 29 2019

Current radar shows convection moving into northern/central
Kentucky and parts of West Virginia. The Hi-Res models still
indicate that the main round of convection will be in the
afternoon. Updated PoPs slightly to account for current radar
trends. Also, winds are beginning to pick up in the north, with
gusts around 15 knots observed at the SYM TAF site. Other than
this, ingested the latest observations and blended into the
morning hours. Updates have been sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 522 AM EDT WED MAY 29 2019

At present, a surface low pressure system is located over the
central Great Plains with a stationary front over the upper Ohio
Valley and a cold front extending from northeastern Kansas through
northern Texas. Surface high pressure continues to dominate the
southeastern CONUS as well. Aloft, the ridge over the southeastern
CONUS extending up into Kentucky will flatten, causing the flow
to become more zonal through the end of the short term. Today, a
shortwave will progress over the Ohio Valley, providing upper
level forcing for storm development expected this afternoon.

Chances for showers and storms will increase from north to south
through the day today. However, portions of the Cumberland Basin
will likely not see many showers or much storm activity. The
latest Hi-Res model guidance is moving away from mid-morning
convection and seems to favor activity during the afternoon
instead. With ample daytime heating by this time, this solution
seems more plausible. Therefore, have leaned more towards this
trend for PoPs this afternoon. Instability will be modest, but the
better instability looks to be north of the Mountain Parkway. In
fact, model soundings show MLCAPE around 2300 J/kg this afternoon.
Therefore, expecting any strong storms to be in these areas. The
CAMs and the HREF agree with this thinking as well. Furthermore,
the momentum transfer from BUFKIT model soundings allude to
another breezy day today. Sustained winds from 10 to 15 mph are
expected this afternoon, with wind gusts up to 25 mph.

Shower and thunderstorm chances will decrease later this evening,
with only the far north seeing slight chances into the overnight.
However, the cold front associated the low pressure system in the
Plains will move eastward towards the Ohio Valley Thursday. This
will increase chances of showers into Thursday afternoon. There
will also be the potential for thunderstorms during the afternoon
as well as gusty winds.

Current temperatures early this morning range from the mid 60s to
low 70s. Expecting high temperatures to be in the mid to upper
80s today. Overnight lows tonight will be in the lower to upper
60s, with the valleys in the far east a bit cooler due to some
clearing in cloud cover as well as light winds towards dawn. With
the approach of a cold front tomorrow afternoon, highs will be
slightly cooler, in the upper 70s to lower 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 536 AM EDT WED MAY 29 2019

A cold front is forecast to be passing through the region from
northwest to southeast as the period starts. Showers and
thunderstorms, at least scattered in nature, will probably be
ongoing in association with it. Somewhat cooler and drier air will
arrive behind the front, but the push of the new air mass will not
be that strong. A mid/upper level shortwave trough is expected to
pass over on Friday, being the remnants of the upper low
currently over Nebraska. It appears as if there will still be
enough warmth/moisture left for it to produce another batch of
scattered showers/thunderstorms. Beyond this, an eastern CONUS
trough is forecast to deepen as an extension of the strong upper
low which currently dropping into southeast Canada. Falling
geopotential heights and ripples in the flow could allow for more
showers/thunderstorms during the weekend. At this time it does not
look like any kind of widespread heavy precip will occur, just an
extended period of unsettled weather. The development of the
upper trough will eventually allow for a more substantial change
in air mass. The ECMWF and GFS have some timing differences for
its full arrival, with the GFS being Sunday night, and the ECMWF
not until Monday. Either way, we should finally see temps and dew
points drop sufficiently to put an end to precip to start the
workweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 732 AM EDT WED MAY 29 2019

VFR conditions will prevail through the TAF period. However, an
upper level disturbance will usher in chances for showers and
storms through the day today. Chances will be greater in the
afternoon for areas along and north of the Mountain Parkway.
Although, areas in the north are already seeing some shower
activity early this morning and have accounted for this in the SYM
TAF. Included mention of VCSH for LOZ for now, but uncertainty
remains if showers and storms would affect this site. Another
concern through the day will be sustained southwest winds from 10
to 15 knots, with wind gusts between 20 and 25 knots expected into
and through the afternoon. In fact, the SYM TAF site reported 15
knot wind gusts at issuance. However, winds are expected to
decrease to be light and variable this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CGAL
SHORT TERM...CGAL
LONG TERM...HAL
AVIATION...CGAL
Hazardous weather outlook, May 29, 4:42 AM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
442 AM EDT Wed May 29 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
442 AM EDT Wed May 29 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today. Some of these storms could
produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times from Thursday through
the day Friday, and also from Saturday through the day Sunday.
Some of the storms on Thursday may contain strong winds gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed to report high winds this
afternoon.

CGAL/HAL

In the hours before

Special weather statement, May 29, 10:55 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1055 AM EDT Wed May 29 2019

KYZ044-291530-
Fleming-
1055 AM EDT Wed May 29 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FLEMING
COUNTY...

At 1055 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Rome to Lewisburg
to 6 miles east of Georgetown. Movement was east at 65 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Mount Carmel, Nepton,
Cowan, Tilton, Foxport, Elizaville, Ewing and Flemingsburg Junction.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3844 8357 3830 8384 3834 8384
      3834 8386 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3845 8398 3849 8392
      3846 8385 3852 8364
TIME...MOT...LOC 1455Z 256DEG 55KT 3880 8326 3854 8377 3818 8444

JMW
Special weather statement, May 29, 11:49 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1149 AM EDT Wed May 29 2019

KYZ044-050>052-291615-
Rowan-Montgomery-Fleming-Bath-
1149 AM EDT Wed May 29 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...NORTHERN BATH...FLEMING AND NORTHWESTERN ROWAN
COUNTIES...

At 1148 AM EDT, strong thunderstorms were clustered over Sharpsburg,
or 11 miles northwest of Owingsville, moving northeast at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Morehead, Flemingsburg, Owingsville, Marshall, Sharpsburg, Ramey,
Pecks Ridge, Reynoldsville, Wyoming, Sideview, Peasticks, Moore's
Ferry, Flat Creek, Odessa, Hilda, Bourbon Furnace, Pebble, Sharkey,
Slate Valley and Muses Mills.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3843 8358 3840 8348 3838 8345 3839 8342
      3816 8347 3807 8405 3811 8408 3813 8407
      3817 8399 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3840 8394 3844 8390
      3848 8359
TIME...MOT...LOC 1548Z 247DEG 42KT 3823 8394

JG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:55 AM EDTSpecial Weather StatementJKLFleming35 min
May 29, 11:49 AM EDTSpecial Weather StatementJKLBath, Fleming26 min
May 29, 12:14 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan31 min
May 29, 12:45 PM EDTSpecial Weather StatementJKLElliott30 min
May 29, 12:54 PM EDTSpecial Weather StatementJKLJackson36 min
May 29, 1:02 PM EDTSpecial Weather StatementJKLEstill, Lee, Menifee, Powell, Wolfe43 min
May 29, 1:21 PM EDTSpecial Weather StatementJKLBreathitt, Elliott, Johnson, Magoffin, Morgan24 min
May 29, 1:34 PM EDTSevere Thunderstorm WarningJKLBreathitt, Johnson, Lee, Magoffin, Morgan, Wolfe26 min
May 29, 2:00 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Johnson, Knott, Magoffin, Martin and 2 more45 min
May 29, 2:20 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin, Pike40 min
May 29, 2:25 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle50 min
May 29, 2:56 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike34 min
May 29, 3:09 PM EDTSevere Thunderstorm WarningJKLLetcher, Pike21 min
May 29, 3:48 PM EDTSpecial Weather StatementJKLHarlan, Leslie, Letcher27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.